Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 20, 2016, 11:21 AM EDT for 4 counties in Florida. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 11:21 AM EDT (15:21 UTC)
- Expired
- May 20, 2016, 12:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baker County, FL, Bradford County, FL, Columbia County, FL, Union County, FL
The radar
The Jacksonville radar (KJAX), 88 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:23 AM EDT | TSTM WND DMG | 3 Ssw Lake City, FL | EMERGENCY MANAGER RELAYS REPORT OF A LARGE TREE DOWN NEAR BUSINESS POINT DRIVE AND SISTERS WELCOME DRIVE. TIME ESTIMATED. |
| May 20, 11:25 AM EDT | TSTM WND DMG | 2 E Lake City, FL | LARGE TREE DOWN NEAR WASHINGTON STREET AND BASCOM NORRIS DRIVE. |
| May 20, 11:25 AM EDT | TSTM WND DMG | 7 Nw Worthington Spring, FL | 911 CALL CENTER REPORTS LARGE TREE DOWN NEAR COUNTY ROAD 241 AND STATE ROAD 238. TIME ESTIMATED. |
| May 20, 11:35 AM EDT | TSTM WND GST 46 | 4 Ese Lake City, FL | MEASURED WIND GUST OF 46 MPH AT LAKE CITY AIRPORT AWOS. |
| May 20, 12:03 PM EDT | TSTM WND DMG | 3 E Raiford, FL | 911 CALL CENTER REPORTS A TREE DOWN ON POWERLINE ON STATE ROAD 16 EAST OF STATE ROAD 121. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS52 KJAX 201521
SVRJAX
FLC003-007-023-125-201600-
/O.NEW.KJAX.SV.W.0057.160520T1521Z-160520T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1121 AM EDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COLUMBIA COUNTY IN NORTHERN FLORIDA...
UNION COUNTY IN NORTHERN FLORIDA...
NORTHERN BRADFORD COUNTY IN NORTHERN FLORIDA...
WESTERN BAKER COUNTY IN NORTHEASTERN FLORIDA...
* UNTIL NOON EDT
* AT 1121 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LAKE CITY TO UPLAND PINES...MOVING NORTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LAKE BUTLER...RAIFORD...WORTHINGTON SPRING...TAYLOR...
WORTHINGTON SPRINGS...GROVES...SANDERSON...UPLAND PINES...BEASLEY...
PALESTINE COMMUNITY...NEW RIVER...FIVE POINTS...WATERTOWN...LULU...
OLUSTEE...PROVIDENCE...LAWTEY...JOHNSTOWN AND ELLERBEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3050 8232 3003 8206 2988 8239 2992 8241
2992 8242 2993 8245 2993 8247 2994 8248
2994 8252 2993 8253 2992 8255 2993 8255
2992 8257 3018 8271
TIME...MOT...LOC 1521Z 228DEG 23KT 3015 8263 2995 8251
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHY1 follow-up statement
561
WWUS52 KJAX 201536
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1136 AM EDT FRI MAY 20 2016
FLC003-007-023-125-201600-
/O.CON.KJAX.SV.W.0057.000000T0000Z-160520T1600Z/
COLUMBIA FL-UNION FL-BRADFORD FL-BAKER FL-
1136 AM EDT FRI MAY 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
EAST CENTRAL COLUMBIA...UNION...NORTHERN BRADFORD AND WESTERN BAKER
COUNTIES...
AT 1136 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FIVE POINTS TO NEAR GROVES...MOVING NORTHEAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LAKE BUTLER...RAIFORD...WORTHINGTON SPRING...TAYLOR...
WORTHINGTON SPRINGS...GROVES...SANDERSON...BEASLEY...PALESTINE COMMUNITY...
NEW RIVER...FIVE POINTS...WATERTOWN...LULU...OLUSTEE...LAWTEY...JOHNSTOWN...
ELLERBEE AND DUKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3003 8206 2988 8239 2992 8241 2992 8242
2993 8245 2993 8247 2994 8248 3021 8268
3050 8232
TIME...MOT...LOC 1536Z 226DEG 34KT 3026 8258 2999 8238
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:20 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 20, 10:20 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Jacksonville FL 1020 AM EDT FRI MAY 20 2016 .UPDATE... A linear shaped MCS with a squall line on its leading edge raced across the Florida panhandle early this morning. This system is now losing its forward momentum and weakening rapidly as it bumps into the western periphery of a mid level ridge and encounters much drier mid level air. This is evidenced by satellite which has shown steady cloud top warming over the past hour or two. Out ahead of this system across our area, areas of fog has lifted into a low stratus deck for most locations north of a line from Gainesville to St Augustine. This will delay the onset of heating in these areas. But for locations along the I-75 corridor where some clearing has already allowed temps to rebound to around 80 degrees, resulting in cape values already in excess of 1500 J/KG, isolated strong storms will be possible as the leading edge of the aforementioned MCS propagates towards those areas this morning. Going forward through the rest of the day, the forecast is extremely difficult. The question becomes how much will the cloud shield from the MCS limit heating and will it just delay the heating or limit it for the entire day. These are huge questions regarding how convection will ultimately evolve through the day across our area. The thicker cloud cover and earlier onset of precip (possibly in the form of stratiform rain for many locations) could significantly impact the overall forecast today. Given the latest trends, we will increase cloud cover and lower temps a few degrees for most areas north of Gainesville and St. Augustine. This will help lower the severe threat for these areas, but as already mentioned, a few isolated strong to severe storms will be possible across our southern zones as a complex of thunderstorms moves through that area through early this afternoon. && .AVIATION... Very tough forecast today. The low stratus clouds impacting the terminals across southeast Georgia and near the I-95 corridor this morning will lift to VFR by noon but vfr ceilings will prevail through most of the day as a convective cloud shield advances in from the west. Strong storms will be most likely at GNV around the noon hour today with IFR conditions and some gusty winds as a complex of storms moves through. Timing storms today will be very difficult and we will amend TAFS as we go through the day to account for the changing weather conditions. && .MARINE... A broad surface trough will remain across the area this morning with a weak pressure gradient and mainly light and variable winds. Winds will veer to the southwest and increase some late tonight ahead of an approaching frontal system but conditions will remain below headline criteria. Storms however will increase this afternoon and continue through the night across the waters with locally higher seas and gusty winds in and near storms. && .PRELIMINARY POINT TEMPS/POPS... AMG 82 68 84 65 / 80 70 40 30 SSI 78 71 84 69 / 60 60 50 40 JAX 84 69 86 68 / 60 50 50 40 SGJ 83 71 85 70 / 50 50 50 40 GNV 87 69 86 67 / 60 50 50 30 OCF 89 70 86 68 / 50 40 50 30 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Shuler/Combs/Combs
Hazardous weather outlook, May 20, 9:09 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 909 AM EDT FRI MAY 20 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-210745- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 909 AM EDT FRI MAY 20 2016 ...MARGINAL RISK OF SEVERE WEATHER NEXT COUPLE OF DAYS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS IN ADDITION TO FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN APPROACHING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA ON SATURDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN ADDITION TO FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
In the hours before
Special weather statement, May 20, 10:15 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI MAY 20 2016
FLZ021-022-035-201500-
GILCHRIST FL-COLUMBIA FL-SUWANNEE FL-
1015 AM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SUWANNEE
AND GILCHRIST COUNTIES UNTIL 1100 AM EDT...
AT 1014 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF DOWLING PARK TO 12 MILES
NORTH OF CROSS CITY. MOVEMENT WAS EAST AT 20 TO 25 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LIVE OAK...BELL...ICHETUCKNEE SPRING...FORT WHITE...WELLBORN...OBRIEN...
MCALPIN...LURAVILLE...BRANFORD...GUARANTO SPRINGS...HILDRETH AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3023 8324 3030 8285 2984 8263 2983 8266
2970 8266 2962 8297 2970 8296 2970 8294
2972 8296 2977 8295 2980 8292 2981 8293
2983 8289 2989 8288 2989 8292 2996 8293
2996 8295 3008 8307 3012 8323 3021 8325
TIME...MOT...LOC 1414Z 263DEG 23KT 3015 8329 2982 8312
SHASHYLocal storm report, May 20, 10:40 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST 5 S OBRIEN 29.96N 82.93W
05/20/2016 M43 MPH SUWANNEE FL MESONET
EMERGENCY MANAGER RELAYED REPORT OF A 43 MPH WIND GUST AT
BRANFORD HIGH SCHOOL WEATHERSTEM STATION.
&&
COMBSSpecial weather statement, May 20, 10:50 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT FRI MAY 20 2016
FLZ020>022-030-201530-
UNION FL-COLUMBIA FL-HAMILTON FL-SUWANNEE FL-
1050 AM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...WESTERN UNION...
EASTERN SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 1130 AM
EDT...
AT 1049 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF MCALPIN TO ICHETUCKNEE
SPRING. MOVEMENT WAS NORTHEAST AT 30 MPH.
GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. SURFACE REPORTS FROM GILCHRIST AND SUWANNEE
COUNTIES SHOWED WINDS OF 40 TO 45 MPH.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LIVE OAK...LAKE BUTLER...WHITE SPRINGS...ICHETUCKNEE SPRING...
COLUMBIA...FORT WHITE...WELLBORN...GROVES...WINFIELD...UPLAND PINES...
SUWANNEE VALLEY...PALESTINE COMMUNITY...FIVE POINTS...WATERTOWN...
MCALPIN...LULU...PROVIDENCE...HOUSTON AND HILDRETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3024 8311 3044 8270 3019 8246 3014 8246
3014 8241 3001 8228 2994 8250 2994 8252
2993 8253 2987 8274 2990 8277 2993 8277
2994 8279 2993 8282
TIME...MOT...LOC 1449Z 245DEG 25KT 3020 8304 2994 8276
SHASHYSpecial weather statement, May 20, 10:53 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1053 AM EDT FRI MAY 20 2016
FLZ035-036-201545-
ALACHUA FL-GILCHRIST FL-
1053 AM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA AND SOUTHERN
GILCHRIST COUNTIES UNTIL 1145 AM EDT...
AT 1052 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRENTON...MOVING EAST AT 35 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...TRENTON...ALACHUA...HIGH SPRINGS...ARCHER...UNIVERSITY OF
FLORIDA...NEWBERRY AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2961 8296 2977 8270 2987 8259 2992 8254
2960 8223 2954 8258 2953 8265 2956 8266
2956 8275 2958 8276 2958 8278 2959 8293
TIME...MOT...LOC 1452Z 251DEG 29KT 2962 8275
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:09 PM EDT | Areal Flood Advisory | JAX | Baker, Bradford, Union | 2 hr |
| May 19, 8:15 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford, Clay, Flagler, Putnam, Saint Johns and 1 more | 2 hr |
| May 19, 8:39 PM EDT | Special Weather Statement | JAX | Suwannee | 51 min |
| May 19, 8:42 PM EDT | Special Marine Warning | JAX | 93 min | |
| May 19, 9:29 PM EDT | Special Weather Statement | JAX | Columbia | 31 min |
| May 20, 10:15 AM EDT | Special Weather Statement | JAX | Gilchrist, Suwannee | 45 min |
| May 20, 10:50 AM EDT | Special Weather Statement | JAX | Columbia, Suwannee, Union | 40 min |
| May 20, 10:53 AM EDT | Special Weather Statement | JAX | Alachua | 52 min |
| May 20, 11:34 AM EDT | Special Weather Statement | JAX | Alachua, Bradford | 41 min |
| May 20, 11:44 AM EDT | Special Weather Statement | JAX | Marion | 46 min |
| May 20, 11:58 AM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 47 min |
| May 20, 12:01 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Clay, Columbia, Duval, Union | 44 min |
| May 20, 12:09 PM EDT | Special Weather Statement | JAX | Clay, Putnam | 51 min |
| May 20, 12:22 PM EDT | Special Weather Statement | JAX | Nassau | 38 min |
| May 20, 12:41 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Nassau | 30 min |
| May 20, 12:46 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Putnam, Saint Johns | 44 min |
| May 20, 12:57 PM EDT | Special Weather Statement | JAX | Flagler | 48 min |
| May 20, 1:08 PM EDT | Special Marine Warning | JAX | 2 hr | |
| May 20, 1:28 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 29 min |
| May 20, 2:09 PM EDT | Special Marine Warning | JAX | 96 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.